Alert archive / Iowa / Special Weather Statements in 2015
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at Aug 2, 2015, 6:35 AM CDT for Story County, Iowa. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2015, 6:35 AM CDT (11:35 UTC)
- Expired
- Aug 2, 2015, 7:30 AM CDT
- In force
- 55 min
- Issued by
- NWS Des Moines, IA
County Story County, IA
The radar
The Des Moines radar (KDMX), 45 km from the middle of the area, began a volume at 11:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 11.6 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 972 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1560 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
442
WWUS83 KDMX 021135
SPSDMX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
635 AM CDT SUN AUG 2 2015
IAZ048-049-021230-
STORY IA-MARSHALL IA-
635 AM CDT SUN AUG 2 2015
...STRONG THUNDERSTORM MOVING CENTRAL IOWA EARLY TODAY...
AT 633 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NEVADA...MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM ALONG
WITH PEA SIZED HAIL.
LOCATIONS IMPACTED INCLUDE...
AMES...NEVADA...STATE CENTER...ROLAND...IOWA STATE CENTER...COLO...
MELBOURNE...ZEARING...COLLINS...MCCALLSBURG...RHODES...CLEMONS...ST.
ANTHONY AND AMES MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4186 9311 4186 9321 4196 9366 4218 9356
4216 9309
TIME...MOT...LOC 1133Z 279DEG 25KT 4205 9352
$$
REVWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 2, 6:28 AM CDT, 7 minutes earlier.
Area forecast discussion, Aug 2, 6:28 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 628 AM CDT SUN AUG 2 2015 .SHORT TERM /TODAY/... ISSUED AT 242 AM CDT SUN AUG 2 2015 EARLY MORNING CONVECTION OVER SOUTHERN MN CONTINUES TO MOVE EAST WHILE IRSAT SHOWING CLOUDS COOLING OVER NORTHERN IA IN RESPONSE TO WEAK IMPULSE AND WARM AIR ADVECTION CROSSING THE AREA. A FEW SHOWERS HAVE ATTEMPTED TO DEVELOP...BUT EARLIER SUBJECTIVE H850 ANALYSIS SHOWING DRY AIR ALOFT OVER MOST OF IOWA HINTS AT ONLY MODEST DEVELOPMENT THROUGH REMAINDER OF OVERNIGHT. WILL MONITOR AND UPDATE IF NECESSARY. SAME STORY ACROSS EASTERN NEBRASKA...STORMS FIRING IN MORE FAVORABLE MOISTURE PLUME AT 0715Z...BUT AS THEY PROGRESS TOWARD WESTERN CWA BOUNDARY BY 12Z...SUSPECT THEY TOO WILL GENERALLY WEAKEN WITH TIME. THERE HAS BEEN AN ISOLATED CELL NEAR CASS COUNTY OVER THE PAST HOUR SO A FEW STORMS MAY YET DEVELOP OVER THE SOUTH PRIOR TO 12Z. MEANWHILE FOR THE REMAINDER OF THE DAY...THE MAIN SFC LOW OVER CENTRAL MN WILL TRACK EAST TODAY DRAGGING A BOUNDARY ACROSS THE AREA BY LATE AFTERNOON. AHEAD OF IT...NARROW RIBBON OF WARM H850 AIR WILL MIX DURING THE AFTERNOON HOURS BRINGING HIGHS CLOSER TO 90 OVER THE SOUTH HALF WITH A FEW URBAN AREAS LIKELY REACHING LOWER 90S BY LATE AFTERNOON. MUCAPE RISES TO OVER 3000 J/KG ALONG THE BOUNDARY IN THE AFTERNOON HOURS WHICH SHOULD SUPPORT THE MARGINAL THREAT FOR A SVR STORM AS SCATTERED STORMS DEVELOP. H700 TEMPS BUILDING TO 10-11C BY 00Z WHICH MAY INHIBIT UNTIL 21-00Z. FOR NOW WILL EXPECT A DRY MORNING/EARLY AFTERNOON WITH BEST POTENTIAL FOR THUNDERSTORMS LATE AFTERNOON WHICH CORRESPONDS TO TIME OF INCREASING 0-6KM BULK SHEAR TO 30-35KTS AS WELL NEAR THE BOUNDARY. SOUTHWEST WINDS DURING THE DAY WILL MIX TO 15 TO 25 MPH...SO BREEZY AT TIMES WITH DEW POINTS REMAINING IN THE UPPER 60S TO LOWER 70S. THIS WILL PUSH THE HEAT INDEX TO 95 TO 98F ACROSS THE SOUTH TODAY. .LONG TERM /TONIGHT THROUGH FRIDAY/... ISSUED AT 242 AM CDT SUN AUG 2 2015 COLD FRONTAL BOUNDARY TO BE SITUATED ACROSS THE SOUTHERN PORTION OF THE STATE BY EARLY EVENING...AND WILL CONTINUE TO PUSH SOUTH OVERNIGHT. THEREFORE MAY SEE SOME STORMS ONGOING AT THE BEGINNING OF THE PERIOD BEFORE ACTIVITY PUSHES SOUTH INTO MISSOURI BY LATE EVENING. NAM TRIES TO HAVE FRONT STALL OUT ACROSS SRN IA...BUT SEEMS TO BE THE OUTLIER WITH THE REMAINDER OF THE MODELS SHOVING IT FURTHER SOUTH INTO MISSOURI AS AN AREA OF HIGH PRESSURE BUILDS INTO THE STATE. THEREFORE HAVE MAINLY DRY CONDITIONS FOR LATE SUNDAY NIGHT INTO MONDAY. MAY SEE THE FRONT LIFT BACK NORTHWARD A BIT AS A WARM FRONT WITH A SLIGHT CHANCE FOR SOME STORMS ACROSS THE FAR SOUTHWEST LATE MONDAY/MONDAY NIGHT. WAA THEN TO BEGIN AS THE FRONT LIFTS NORTHWARD INTO THE STATE TUESDAY INTO WEDNESDAY. THIS OCCURS IN RESPONSE TO A STRONGER SHORTWAVE TROUGH TOPPING THE WESTERN US RIDGE AND PUSHING INTO THE NORTHERN PLAINS TUESDAY NIGHT INTO WEDNESDAY. COULD SEE SOME LINGERING ACTIVITY INTO THURSDAY OR FRIDAY AS THE FRONT HANGS UP ACROSS THE STATE BEFORE PUSHING BACK SOUTH AS A STRONG COLD FRONT MOVES THROUGH THE STATE AND HIGH PRESSURE BUILDS INTO THE GREAT LAKES/OHIO VALLEY REGION. THIS SENDS H85 TEMPS DOWN TO AROUND +12C BY THE END OF NEXT WEEK INTO NEXT WEEKEND. THEREFORE EXPECT GRADUAL COOLING THROUGH THE WEEK...WITH TEMPS FALLING BACK TO NEAR OR SLIGHTLY BELOW THE SEASONAL AVERAGES FOR THE BEGINNING OF THE WEEK. THEN TEMPS COOL EVEN FURTHER TO BELOW THE SEASONAL AVERAGE WITH HIGHS MAINLY IN THE 70S BY THE END OF THE WEEK INTO THE WEEKEND. && .AVIATION...02/12Z ISSUED AT 624 AM CDT SUN AUG 2 2015 SCATTERED THUNDERSTORMS WILL MOVE ACROSS CENTRAL AND SOUTHEAST SECTIONS EARLY...THEN WITH APPROACHING FRONT AFT 20Z ADDITIONAL CHANCES FOR THUNDERSTORMS RETURN THIS AFTERNOON. WINDS WILL BE GUSTY TODAY WITH SW WINDS GUSTING TO 24KTS AFT 18Z. HAVE INCLUDED VCTS BOTH BETWEEN 12-14Z AND AFT 20Z TODAY. CIGS REMAIN VFR WITH BKN-OVC DECK NEAR THUNDER. AFT 03Z...ACTIVITY SHIFTS SOUTH OF AREA WITH OVERALL IMPROVEMENT IN CONDITIONS. /REV && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...REV LONG TERM...BEERENDS AVIATION...REV
Hazardous weather outlook, Aug 2, 4:55 AM CDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 455 AM CDT SUN AUG 2 2015 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-031000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 455 AM CDT SUN AUG 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY SOUTH OF HIGHWAY 20. AN ISOLATED SEVERE STORM IS POSSIBLE WITH A MARGINAL RISK ACROSS THE AREA. LARGE HAIL OR DAMAGING WINDS WOULD BE THE MAIN SEVERE THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ADDITIONAL THUNDERSTORMS CHANCES COME LATE MONDAY THROUGH THE REST OF THE WEEK. AT THIS TIME SOME STRONG STORMS ARE POSSIBLE...BUT THE SEVERE WEATHER THREAT IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE POSSIBLE LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS. MJB
In the hours before
Special weather statement, Aug 2, 5:06 AM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 506 AM CDT SUN AUG 2 2015 IAZ034-035-045-046-021100- WEBSTER IA-CARROLL IA-CALHOUN IA-GREENE IA- 506 AM CDT SUN AUG 2 2015 ...LINE OF THUNDERSTORMS EARLY THIS MORNING... AT 505 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF MODERATELY STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF ROCKWELL CITY TO 5 MILES SOUTH OF CARROLL...AND MOVING EAST AT 40 MPH. UP TO HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... CARROLL...JEFFERSON...ROCKWELL CITY...LAKE CITY...MANNING...COON RAPIDS...GLIDDEN...GOWRIE...GRAND JUNCTION...SCRANTON...CHURDAN... CALLENDER...FARNHAMVILLE...LOHRVILLE...TEMPLETON...HARCOURT... RIPPEY...DEDHAM...HALBUR AND PATON. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4240 9467 4241 9415 4186 9417 4186 9509 TIME...MOT...LOC 1005Z 271DEG 36KT 4237 9451 4199 9483 REV
Special weather statement, Aug 2, 5:35 AM CDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 535 AM CDT SUN AUG 2 2015 IAZ095-021115- WAYNE IA- 535 AM CDT SUN AUG 2 2015 ...STRONG THUNDERSTORM MOVING THROUGH SOUTHERN WAYNE COUNTY... AT 534 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES EAST OF MERCER...OR 14 MILES SOUTH OF CORYDON...MOVING SOUTHEAST AT 10 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL WAYNE COUNTY AND THEN EXIT INTO MISSOURI OVER THE NEXT 30 MINUTES. LAT...LON 4069 9335 4058 9316 4058 9349 TIME...MOT...LOC 1034Z 312DEG 11KT 4055 9333 REV
Special weather statement, Aug 2, 6:35 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
635 AM CDT SUN AUG 2 2015
IAZ048-049-021230-
STORY IA-MARSHALL IA-
635 AM CDT SUN AUG 2 2015
...STRONG THUNDERSTORM MOVING CENTRAL IOWA EARLY TODAY...
AT 633 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NEVADA...MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM ALONG
WITH PEA SIZED HAIL.
LOCATIONS IMPACTED INCLUDE...
AMES...NEVADA...STATE CENTER...ROLAND...IOWA STATE CENTER...COLO...
MELBOURNE...ZEARING...COLLINS...MCCALLSBURG...RHODES...CLEMONS...ST.
ANTHONY AND AMES MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4186 9311 4186 9321 4196 9366 4218 9356
4216 9309
TIME...MOT...LOC 1133Z 279DEG 25KT 4205 9352
REVThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 4:37 AM CDT | Severe Thunderstorm Warning | DMX | Audubon | 41 min |
| Aug 2, 5:06 AM CDT | Special Weather Statement | DMX | Calhoun, Carroll, Greene | 54 min |
| Aug 2, 5:35 AM CDT | Special Weather Statement | DMX | Wayne | 40 min |
| Aug 2, 5:02 PM CDT | Special Weather Statement | DMX | Adair, Madison, Warren | 58 min |
| Aug 2, 5:07 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 38 min |
| Aug 2, 5:22 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 38 min |
| Aug 2, 5:45 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison, Union | 45 min |
| Aug 2, 5:48 PM CDT | Special Weather Statement | DMX | Adams | 57 min |
| Aug 2, 6:00 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Madison, Warren | 45 min |
| Aug 2, 6:07 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Cass | 38 min |
| Aug 2, 6:11 PM CDT | Special Weather Statement | DMX | Marion | 64 min |
| Aug 2, 6:18 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion | 42 min |
| Aug 2, 6:26 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Clarke, Madison, Ringgold, Union | 49 min |
| Aug 2, 6:30 PM CDT | Tornado Warning | DMX | Adams | 30 min |
| Aug 2, 6:41 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Madison, Warren | 49 min |
| Aug 2, 6:55 PM CDT | Tornado Warning | DMX | Adams, Union | 18 min |
| Aug 2, 6:58 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 23 min |
Nearby
Special Weather Statements in Iowa, 2015Every special weather statement in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.